Alert archive / Massachusetts / Special Marine Warnings in 2021

Special Marine Warning 86, NWS Boston/Norton, MA

September 13, 2021

NWS Boston/Norton, MA issued this special marine warning at Sep 13, 2021, 3:17 AM EDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 3:17 AM EDT (07:17 UTC)
Expired
Sep 13, 2021, 4:00 AM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Boston radar (KBOX), 83 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

251 
WHUS51 KBOX 130717
SMWBOX
ANZ250-251-130800-
/O.NEW.KBOX.MA.W.0086.210913T0717Z-210913T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
317 AM EDT Mon Sep 13 2021

The National Weather Service in Boston/Norton has issued a

* Special Marine Warning for...
  Coastal waters east of Ipswich Bay and the Stellwagen Bank National
  Marine Sanctuary...
  Massachusetts Bay and Ipswich Bay...

* Until 400 AM EDT.

* At 317 AM EDT, a severe thunderstorm was located near Lynn, moving 
  east at 45 knots.

  HAZARD...Wind gusts 34 knots or greater and large hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves. Large hail could result in 
           structural damage.

* Locations impacted include...
  Eastern Point Ma, Beverly Harbor, Mass Bay Buoy 44029, The Coastal
  Waters East Of Cape Ann, Thatcher Island, Marblehead Neck, Essex
  Bay and The Coastal Waters East Of Boston Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4266 7015 4236 7019 4248 7090 4256 7094
      4255 7088 4261 7069 4263 7074 4261 7078
      4265 7080 4265 7065 4263 7066 4264 7062
      4265 7062
TIME...MOT...LOC 0716Z 276DEG 45KT 4257 7105 

HAIL...>.75IN
WIND...>34KTS

$$

BL
1 follow-up statement
930 
FZUS71 KBOX 130746
MWSBOX

Marine Weather Statement
National Weather Service Boston/Norton MA
346 AM EDT Mon Sep 13 2021

ANZ250-251-130800-
/O.CON.KBOX.MA.W.0086.000000T0000Z-210913T0800Z/
346 AM EDT Mon Sep 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 400 AM EDT...

For the following areas...
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary...
Massachusetts Bay and Ipswich Bay...

At 344 AM EDT, a severe thunderstorm was located over Mass Bay Buoy
44029, moving east at 45 knots.

HAZARD...Wind gusts to 40 knots and large hail.

SOURCE...Large tree limbs reported downed in Danvers, MA at 338 AM.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves. Large hail could result in 
         structural damage.

Locations impacted include...
Eastern Point Ma, Beverly Harbor, Mass Bay Buoy 44029, The Coastal
Waters East Of Cape Ann, Thatcher Island, Marblehead Neck and The
Coastal Waters East Of Boston Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4266 7015 4236 7019 4248 7090 4256 7093
      4255 7088 4261 7069 4263 7074 4261 7078
      4265 7080 4263 7066
TIME...MOT...LOC 0744Z 276DEG 45KT 4253 7056 

HAIL...>.75IN
WIND...40KTS

$$

BL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Sep 13, 2:01 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 13, 2:01 AM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
201 AM EDT Mon Sep 13 2021

.SYNOPSIS...
A cold front will swing down from the northwest, bringing a
chance of showers and thunderstorms tonight. A few strong or
damaging storms are possible. Drier weather for much of Monday
and Tuesday before the weather pattern becomes more unsettled
mid to late in the week and heading into the weekend.
Temperatures remain near to above normal.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
155 AM update...

MCS racing across northern MA with scattered showers/t-storms.
MUCAPES around 500 J/kg with activity moving along the edge of
the cap. Environment is capped further to the south across SNE.
Meanwhile, stronger MCS with bowing segment moving rapidly
through New York State with leading edge near KBGM. CLoud tops
are beginning to warm and lightning activity is diminishing
suggesting a weakening trend may be underway. Best instability
appears to slide to the SW and complex will be moving into a
more capped environment as it approaches SNE so continued
weakening is expected. Still expect another round of scattered
showers/t-storms to sweep across western New Eng 4-6 am and
eastern New Eng 6-8 am before moving offshore. Low risk for
some gusty winds in western New Eng if complex can hold
together.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Monday...

Scattered showers may linger in Eastern MA early Monday morning
before moving offshore. The cold front will continue moving
offshore south of the region. Drier air will move in from the
north, with dew points falling into the 50s. Mixing will reach
to near 850-mb, tapping temperatures of 11C to 12C and
supporting max sfc temps in the mid 70s to lower 80s.

Monday night...

Canadian high pressure will maintain dry weather with dew points
in the 50s and low 60s. Expect min temperatures in a similar
range.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Cooler on Tuesday with increasing clouds

* Periodic unsettled weather is possible Tuesday night through the
  weekend but details are uncertain. Better chance for some stronger
  storms looks to be later Wednesday.

Details...

Tuesday and Tuesday night...

High pressure at the surface and mid level ridging will keep things
dry much of the day Tuesday. A ripple moving through the mid level
ridge early as well as moist, increasingly southerly flow will bring
increasing clouds. Onshore flow and increased clouds will keep
temperatures quite a bit cooler, so temps have been lowered a bit,
into the low to mid 70s. Areas along the immediate east coast
including the Cape and islands will remain in the upper 60s given
easterly flow off the water. As a warm front lifts north and a
shortwave approaches Tuesday evening, isentropic lift will bring the
return of rain chances from west to east with the best chances in
north and west of the MA pike. Higher dewpoints will raise floor of
potential low temperatures so we'll be warmer than Monday night, in
the mid to upper 60s.

Wednesday through Friday...

Wednesday into Thursday we'll see the best shot at more widespread
rain and thunderstorms (some of them potentially strong to severe).
This, as a mid level trough moves from the Great Lakes into southern
New England and a low at the surface moves into QC, dragging its
cold front through our region. Ahead of that front moisture and
temperatures peak on Wednesday in southerly flow with highs in the
mid 80s and dewpoints in the upper 60s or low 70s. This will
contribute to up to 1500 J/kg of CAPE while surface lapse rates
Wednesday will be 6-8 C/km (6-7 C/km at the mid levels). Jet
dynamics at both the low and upper levels will give plenty of 0-6 km
bulk shear for sustained updrafts in any storms that do form. Still,
there is significant question as to the timing of the main forcing
mechanism (cold front) and whether it comes through coincident with
the best instability and shear or later Wed night/early Thu.
Regardless, rain chances increase through the day Wednesday into the
overnight hours. The cold front doesn't bring much prolonged relief
from the humidity Thursday as another disturbance may be approaching
from the south tapping into a firehose of tropical moisture (PWATs
nearing 2 inches). While there is good reason to expect unsettled
weather Thursday into Friday, there remains a good deal of
uncertainty given the spread in guidance on how the trough may
interact with a disturbance from the tropics which may make its way
toward southern New England on Friday. Temperatures should cool back
toward normal in the mid to upper 70s the latter half of the week.

Saturday and Sunday...

Ridging tries to build in but yet to be seen how Friday's system
will interact with features upstream. For now not expecting any huge
temperature swings, but unsettled weather is in the cards.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06Z update...

Through 12z... Mainly VFR cigs, with brief MVFR and gusty
winds in any t-storms.

Monday...High confidence.
Scattered showers/isold thunder will exit east coastal MA and
Cape Cod 12-13z. Area of MVFR cigs may move across SE MA and
Cape/Islands 12-16z, otherwise VFR with clearing skies. NW
winds 5-15 kt.

Tonight...High confidence. VFR with light winds. Low risk for a
shower south of BDL overnight.

Tuesday...High confidence. VFR cigs. Low risk for a late day
shower/t-storm far western MA. Light S/SE winds.

KBOS Terminal...High confidence. Brief shower/t-storm possible
10-12z.

KBDL Terminal...High confidence. Brief shower/t-storm possible
09-11z.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA.

Wednesday through Wednesday Night: VFR. Breezy. Chance SHRA,
slight chance TSRA.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
slight chance TSRA.

Thursday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA.

Friday: Mainly VFR, with local IFR possible. Slight chance
SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...Moderate confidence.

Southwest winds with gusts to 30 kt early, diminishing below 20
kt toward morning. Seas of 5 to 7 feet on the outer waters will
diminish overnight. Small Craft Advisory drops off on a few
waters this evening but continues on most waters tonight.

Monday...High confidence.

A cold front moves across the waters early, and winds turn from
the North-northwest. Winds and seas diminish through the day as
high pressure builds.

Monday night...High confidence.

Light winds and diminishing seas through the night.

Outlook /Tuesday Night through Friday/...

Tuesday: Winds less than 25 kt.

Tuesday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Areas of seas approaching 5 ft. Slight chance of
rain showers, isolated thunderstorms.

Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
slight chance of thunderstorms.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 AM EDT early this morning for
     ANZ232.
     Small Craft Advisory until 4 PM EDT this afternoon for
     ANZ254>256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...KJC
SHORT TERM...WTB
LONG TERM...BW
AVIATION...KJC/BW
MARINE...WTB/BW
Hazardous weather outlook, Sep 12, 6:44 PM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
644 PM EDT Sun Sep 12 2021

CTZ002>004-MAZ002>022-026-RIZ001>005-132245-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
644 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible across much of interior
southern New England tonight. The greatest threat is damaging wind
gusts and locally heavy downpours, which may lead to urban and poor
drainage flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ023-024-RIZ006>008-132245-
Dukes MA-Nantucket MA-Washington RI-Newport RI-Block Island RI-
644 PM EDT Sun Sep 12 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-132245-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
644 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 13, 1:20 AM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
120 AM EDT Mon Sep 13 2021

MAZ003>005-026-130600-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-Eastern Franklin MA-
120 AM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northern Worcester,
northwestern Middlesex and northeastern Franklin Counties through 200
AM EDT...

At 120 AM EDT, Doppler radar was tracking a strong thunderstorm over
Royalston, or near Orange, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lowell, Leominster, Fitchburg, Billerica, Chelmsford, Dracut,
Tewksbury, Orange, Westford, Acton, Gardner, Concord, Bedford, Athol,
Pepperell, Tyngsborough, Groton, Winchendon, Lunenburg and Townsend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4249 7127 4261 7235 4272 7235 4270 7129
      4273 7125
TIME...MOT...LOC 0519Z 273DEG 50KT 4267 7223

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BL
Special weather statement, Sep 13, 2:44 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
244 AM EDT Mon Sep 13 2021

MAZ004>007-014-026-130730-
Northwest Middlesex County MA-Eastern Essex MA-
Central Middlesex County MA-Western Essex MA-Northern Worcester MA-
Southeast Middlesex MA-
244 AM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of central Essex,
northeastern Worcester and northeastern Middlesex Counties through
330 AM EDT...

At 244 AM EDT, Doppler radar was tracking a strong thunderstorm over
Groton, or 10 miles southwest of Nashua, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lowell, Lynn, Lawrence, Peabody, Methuen, Salem, Billerica, Beverly,
Woburn, Chelmsford, Andover, Dracut, Tewksbury, Gloucester, North
Andover, Saugus, Danvers, Wakefield, Reading and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4268 7074 4265 7077 4265 7075 4257 7075
      4253 7078 4256 7078 4255 7084 4253 7084
      4254 7090 4253 7089 4253 7088 4250 7089
      4252 7085 4250 7085 4246 7089 4246 7094
      4257 7170 4269 7169 4270 7079
TIME...MOT...LOC 0644Z 274DEG 43KT 4262 7160

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BL

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:44 AM EDTSpecial Weather StatementBOXEssex46 min
Sep 13, 3:14 AM EDTSevere Thunderstorm WarningBOXEssex, Middlesex31 min
Sep 13, 3:51 AM EDTSpecial Marine WarningBOX25 min
Sep 13, 5:24 AM EDTSpecial Weather StatementBOXEssex66 min
Sep 13, 5:34 AM EDTSevere Thunderstorm WarningBOXEssex, Middlesex31 min
Sep 13, 5:39 AM EDTSpecial Marine WarningBOX66 min
Sep 13, 8:02 AM EDTSpecial Marine WarningBOX43 min

Nearby

Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.